Illinois, 2020

Flash Flooding and Hail in Illinois, May 16, 2020

May 16, 2020 · NWS ILX · 4 events in 3 counties and zones

Several clusters of slow-moving thunderstorms tracked along and just north of a warm front draped along the I-64 corridor during the afternoon and evening of May 16th. 05 in Murrayville in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Several clusters of slow-moving thunderstorms tracked along and just north of a warm front draped along the I-64 corridor during the afternoon and evening of May 16th. The storms dropped 3 to 4 inches of rain across the southern sections of Scott, Morgan, and Sangamon counties...including 3.84 just southeast of Curran in Sangamon County and 3.05 in Murrayville in Morgan County. The heavy rainfall created flash flooding of numerous county roads and city viaducts. In addition, one thunderstorm cell produced dime-sized hail in Franklin in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 16, 1:38 PM CST, 22 minutes earlier.

Area forecast discussion, May 16, 1:38 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
238 PM CDT Sat May 16 2020

.SYNOPSIS...
Issued at 237 PM CDT Sat May 16 2020

A storm system over the southern plains will approach the Midwest
tonight and Sunday bringing some thunderstorms and a potential of
an inch or two of rain. Clouds will be slow to move out early
next week, but by the later half of the week, high pressure will
build into Illinois bringing dry and warm weather.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 237 PM CDT Sat May 16 2020

Scattered showers have developed early this afternoon along and
west of the Illinois River north of KPIA where residual low-level
moisture remains from this morning's fog. The leading edge of the
more substantial rainfall is near a Burlington IA to Evansville IN
line. This main area of rainfall is being fed by a strong
southerly flow from dew points in the lower 70s in the lower
Mississippi River Valley induced by a strong low pressure system
over northeast TX. This moisture will combine with synoptic lift
from a northern stream wave currently over the central Plains to
produce an extended period of isentropic lift and occasional heavy
rainfall. Latest GEFS ensemble shows some range in forecast
amounts but all members indicate over an inch and a half of
precipitation tonight and Sunday. Forecasted precipitatble water
amounts of around 1.75 inches are near records for seasonal
climatologies. The axis of heaviest rainfall seems to be set-up
northeast to southwest late tonight and early Sunday where over
two inches will be possible. This maximum is southeast of areas
that received several inches of rain Thursday and will hold off on
issuing a FF watch at this time.

A cold front will push across the area Sunday from west to east.
The best combination of possible enough sun to destabize the
atmosphere and forcing will be generally east of I-55 and would
not be surprised if several strongs storms embed themselves in a
linear MCS across eastern Illinois during the afternoon.

With late passage of the front Sunday afternoon, temperatures
should be able to reach near seasonal normals if any breaks in
cloud cover develop.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 237 PM CDT Sat May 16 2020

As the energy from Sunday's system cuts off and disconnects from
the flow, it will likely just drift across the eastern U.S. for
several days. Models diverge significantly on the evolution of the
low early next week. the run-to-run trend continues to suggest
that the low will stall further west and may actually retrograde
back into the area by midweek. Will be trending up with PoPs and
down with temps through Tuesday with some potential for even more
adjustments if that trend continues. Also favoring a west
solution is the expected movement up the east coast of the
tropical system off the Florida Coast.

Models differ on when the cut-off low will lift and begin to be
impacted by the northern stream again. Although the evolution is
slower than previous packages, the models still show a drying out
trend and substantial warming with 850 mb temps reaching around
15C by next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1230 PM CDT Sat May 16 2020

Scattered convection is developing across western Illinois early
this afternoon. Two areas are the focus:1) An area of enhanced
moisture where the fog was most widespread this morning along
I-74, and then near a diffuse warm front between KSPI and KSTL.
This convection will likely continue to expand through the
afternoon. Large scale forcing is expected to move into the state
later this evening with more widespread showers and isolated
thunderstorms.

A cold front will push east through the area Sunday bringing an
end to precipitation and shifting winds to the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barker
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, May 16, 10:37 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1137 AM CDT Sat May 16 2020

ILZ029>031-036-037-040-041-047-049-050-171645-
Cass-Fulton-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-Tazewell-
Woodford-
1137 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move back into the area this afternoon and
continue into tonight. Severe weather is not expected at this
time.

The Illinois River at Henry and downstream will remain in flood
through next week.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Additional rainfall will around an inch. This
amount of rain may cause ponding of water in flood prone areas.

The Illinois River at Henry and downstream will remain in flood
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027-028-171645-
Knox-Stark-
1137 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Additional rainfall will be under an inch.
However given recent rains, this amount of rain may cause ponding
of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-171645-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
1137 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.
Additional rainfall will range from 1 to 1.5 inches. This amount
of rain may cause ponding of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-066-067-071>073-171645-
Clay-Cumberland-Effingham-Jasper-Lawrence-Richland-
1137 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.
Additional rainfall will likely be just under an inch. This
amount of rain may cause ponding of water in flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-068-171645-
Clark-Crawford-
1137 AM CDT Sat May 16 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will move back into the area late this afternoon and
continue into tonight. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Thunderstorms will occur Sunday, but should come to an end during
the late afternoon. Some of the storms could be strong to severe
with isolated damaging winds and hail up to 1 inch possible.

The Wabash River in Crawford and Clark Counties is expected to go
into minor flooding late Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, May 16, 1:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
226 PM CDT Sat May 16 2020

ILZ049-050-162015-
Scott-Morgan-
226 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT AND CENTRAL MORGAN
COUNTIES UNTIL 315 PM CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or 8 miles northeast of White Hall, moving north at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jacksonville, Winchester, Murrayville, Chapin, Woodson, Manchester,
Alsey, South Jacksonville, Concord, Glasgow, Lynnville, Riggston,
Merritt, Nortonville, Jacksonville Municipal Airport and Lake
Jacksonville.

This includes Interstate 72 between mile markers 52 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm due to its
slow movement, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3981 9040 3979 9005 3952 9017 3952 9056
TIME...MOT...LOC 1925Z 195DEG 16KT 3954 9032

07

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Scott

When
May 16, 2:00 PM CST to 5:00 PM CST
Where
Scott County, 1.5 mi NW of Manchester to 1.83 mi WNW of Manchester
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.548, -90.346

A viaduct and several streets were flooded in the town of Manchester.

Hail, Morgan

When
May 16, 2:29 PM CST to 2:34 PM CST
Where
Morgan County, Franklin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.620, -90.050

Flash Flood, Morgan

When
May 16, 2:45 PM CST to 5:45 PM CST
Where
Morgan County, 1 mi N of Rees Station to 1.45 mi NNE of Rees Station
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.645, -90.100

Water was flowing over Illinois Route 104 at Rees Corner northwest of Franklin. Two cars were stranded in the high water.

Flash Flood, Sangamon

When
May 16, 5:00 PM CST to 8:00 PM CST
Where
Sangamon County, 2.43 mi SE of Salisbury to 1.3 mi WNW of Curran
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.859, -89.763

Numerous roads were flooded in Springfield.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891176, 891180, 891178, 891179.